Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 6, 2010, 12:28 AM EDT for Jackson County, Roane County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2010, 12:28 AM EDT (04:28 UTC)
- Expired
- Apr 6, 2010, 12:59 AM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Jackson County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS51 KRLX 060428
SVRRLX
WVC035-087-060515-
/O.NEW.KRLX.SV.W.0009.100406T0428Z-100406T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 AM EDT TUE APR 6 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JACKSON COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF RIPLEY...
ROANE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF SPENCER...
* UNTIL 115 AM EDT
* AT 1226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RIPLEY...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDYVILLE AND KENNA.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-77 BETWEEN MILE MARKERS 122 AND 145 IN WEST VIRGINIA...I-79 NEAR
MILE MARKER 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3891 8126 3890 8125 3885 8123 3854 8131
3858 8151 3861 8152 3859 8155 3864 8172
3869 8175 3868 8178 3871 8182 3873 8180
3876 8181 3892 8175
TIME...MOT...LOC 0428Z 276DEG 33KT 3880 8175
$$
301 follow-up statement
995
WWUS51 KRLX 060459
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 AM EDT TUE APR 6 2010
WVC035-087-060508-
/O.CAN.KRLX.SV.W.0009.000000T0000Z-100406T0515Z/
ROANE WV-JACKSON WV-
1259 AM EDT TUE APR 6 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON AND ROANE
COUNTIES IN WEST VIRGINIA IS CANCELLED...
THIS WILL IMPACT
I-77 BETWEEN MILE MARKERS 122 AND 145 IN WEST VIRGINIA.
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND
DIME SIZE HAIL ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3891 8126 3890 8125 3885 8123 3854 8131
3858 8151 3861 8152 3859 8155 3864 8172
3869 8175 3868 8178 3871 8182 3873 8180
3876 8181 3892 8175
TIME...MOT...LOC 0458Z 280DEG 38KT 3870 8136
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:42 PM EDT, 46 minutes earlier.
Area forecast discussion, Apr 5, 11:42 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1142 PM EDT MON APR 5 2010 .SYNOPSIS... SHOWERS AND THUNDER EXIT OVERNIGHT. DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... FORECAST UPDATED LATE THIS EVENING TO REFLECT RADAR AND MESOSCALE TRENDS OF STORMS THAT IGNITED AFTER OVERCOMING CAP. SEVERAL STORMS HAVE BEEN SEVERE WITH LARGE HAIL. WILL SEE ACTIVITY PERSIST IN NORTHERN AND EASTERN ZONES OVERNIGHT BEFORE IT WINDS DOWN AND LIFTS NORTHWARD WITH THE WARM FRONT BEFORE DAWN. TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY ACROSS THE WESTERN CWA. RUNNING MAX TEMPERATURES OFF EXPECTED H850 VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S FOR MANY. ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS. SEE FIRE WEATHER SECTION FOR DETAILS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT ABOVE MOS GUIDANCE LOWS. MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER BEHIND THE FRONT THAN INDICATED ON THE GFS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND. MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN THURSDAY NIGHT INTO FRIDAY. CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR THROUGH THE WEEKEND AND CONTINUING ON MONDAY. && .AVIATION /04Z TUESDAY THROUGH SATURDAY/... WARM FRONT WILL CONT TO LIFT NORTH THRU THE AREA THIS EVE...AND EXIT BY 05Z TONIGHT. SOME SCT CONVECTION ASSOCIATED WITH WARM FRONT WILL TEND TO DIE OFF AFTER SUNSET. INSERTED TEMPO CB IN KHTS...KCRW...KPKB USING RADAR TRENDS FOR TIMING. CONFIDENCE NOT HIGH THAT ANY PARTICULAR SITE WILL GET HIT. HOWEVER...GUST FRONT FROM BKN LINE OF CONVECTION WILL AFFECT KCRW BETWEEN 00-01Z...WITH GUSTS TO PERHAPS 30KTS. VFR CONDITIONS PREVAIL OVERNIGHT IN WARM SECTOR. BL WINDS SHOULD PRECLUDE ANY FG. SHALLOW SFC INVERSION COMBINED WITH 30-40KTS OF FLOW JUST OFF THE DECK WARRANTS LLWS WORDING FOR KCRW...KHTS...AND KHTS 11-13Z. VFR CONT FOR TUE IN WARM SECTOR. GUSTY WINDS OF 20-25KTS TUE AFTN IN GOOD MOMENTUM TRANSFER...WITH SOME 30KT GUSTS POSSIBLE ACROSS SE OH FROM PRESSURE GRADIENT. AFTER 06Z WEDNESDAY... COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR. && .FIRE WEATHER... EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A PORTION OF CWA TUESDAY AFTERNOON. WITH DEWPOINTS EXPECTED TO BOTTOM OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM RH VALUES END UP IN THE 20-25 PERCENT RANGE. FUELS ARE OF COURSE STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET THEM. WINDS ARE THE QUESTION. WHILE SUSTAINED WINDS MAY REACH THE 15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET CLOSE TO CRITICAL LEVELS. STRONGEST WINDS WILL BE SEEN IN KY/OH DURING THE AFTERNOON. COORDINATION WITH SURROUNDING OFFICES SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW. WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT APPEARS LIKELY FOR TOMORROW. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/RPY/TAX NEAR TERM...MDP SHORT TERM...RPY LONG TERM...KTB/TAX AVIATION...30 FIRE WEATHER...
Hazardous weather outlook, Apr 5, 11:50 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1150 PM EDT MON APR 5 2010 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-015-024>026-033>036- 046-070400- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-POCAHONTAS- 1150 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR AREAS NOT RECEIVING RAINFALL OVERNIGHT...DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-WVZ007>011-014-016>020-027>032-037>040- 047-070400- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-RANDOLPH- 1150 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. THUNDERSTORMS OVERNIGHT MAY STILL PRODUCE LARGE HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR AREAS THAT DO NOT RECEIVE RAINFALL OVERNIGHT...DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER.
In the hours before
Local storm report, Apr 5, 11:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL RIO GRANDE 38.88N 82.38W
04/05/2010 E1.75 INCH GALLIA OH PUBLIC
&&
ARBLocal storm report, Apr 6, 12:16 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1216 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 6 E COAL CITY 37.68N 81.10W
04/06/2010 E1.00 INCH RALEIGH WV PUBLIC
&&
ARBLocal storm report, Apr 6, 12:20 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL POINT PLEASANT 38.85N 82.13W
04/06/2010 E1.00 INCH MASON WV FIRE DEPT/RESCUE
&&
ARBLocal storm report, Apr 6, 12:23 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 AM EDT TUE APR 6 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL POINT PLEASANT 38.87N 82.08W
04/06/2010 U1.25 INCH MASON WV PUBLIC
&&
NNNNLocal storm report, Apr 6, 12:25 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1225 AM EDT TUE APR 6 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL POINT PLEASANT 38.87N 82.08W
04/05/2010 U1.00 INCH MASON WV PUBLIC
&&
NNNNLocal storm report, Apr 6, 12:27 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1227 AM EDT TUE APR 6 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL RIO GRANDE 38.88N 82.39W
04/05/2010 U1.25 INCH GALLIA OH PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:28 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 47 min |
| Apr 5, 9:10 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Apr 5, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 42 min |
| Apr 5, 9:57 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Wayne | 48 min |
| Apr 5, 11:50 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 40 min |
| Apr 6, 2:31 AM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.